Virginia, 2017Heavy Snow in Virginia, January 6 to 7, 2017
January 6 to 7, 2017 · NWS AKQ · 35 events in 35 counties and zones
Low pressure tracking northeast just off the Southeast and Mid Atlantic Coasts produced between three inches and twelve inches of snow across central, south central, and interior southeast Virginia.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking northeast just off the Southeast and Mid Atlantic Coasts produced between three inches and twelve inches of snow across central, south central, and interior southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 6, 9:11 PM EST, 49 minutes earlier.
Area forecast discussion, Jan 6, 9:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
911 PM EST Fri Jan 6 2017
.SYNOPSIS...
Low pressure tracks from the eastern Gulf of Mexico this evening
to off the southeast states Saturday. Arctic high pressure builds
over the region Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Updated near term gridded forecast to go with likely snow for a
few hrs across the far west for places like Farmville where VSBYS
have been 1 to 2 miles in the obs, with very light snow moving
into western end of metro Richmond as well. Still should only
amount to a dusting through the next few hrs. Areas farther south
from South Hill to southeast VA will be experiencing light rain
or a light rain/snow mix with temps in mid 30s through 7pm.
The main action begins tonight...w/ pcpn spreading ENE across srn
parts of the FA by around midnight or so...then farther E through
the rest of the night. Thermal profiles support mainly SN across
most VA/MD counties...across NE NC...those profiles show that pcpn
should be RA or mixed RA/IP into the overnight. Continue to
disregard the NAM...w/ ECMWF and GFS showing the most
consistency...and the RAP joining the party. Lo pres transitions
to off the SC coast by daybreak Sat...then continues to track to
the ENE Sat while slowly deepening. Prime period of strongest UVM
is from about 09Z-18Z/07. The target area of highest impact (from
snow) remains over SE VA-interior NE NC where models continue to
suggest strong mid-level frontogenetic banding potential (late
tonight-Sat morning). While the southern storm tracks by to our
S...another surge of colder/very dry Arctic air (dewpts dropping
into the low to mid teens) will be slowly spreading into the
region from the NNW. From model cross section (from off NC coast
on NW through the FA)...if the frontogenetic forcing is as strong
as advertised...then w/ the UVM across SE VA/NE NC would be a
corresponding DVM area increasing to the NNW. The cross section
shows it nicely...w/ drying aob 850 mb after 12Z/07 along-NW of a
AVC-RIC/PTB-SBY line...which would limit QPF and SN accums.
Haven't adjusted SN accums (down) too much for those areas as of
yet...but it is a genuine to be a real concern.
Based on coordination with WPC and nearby offices...have gone w/
highest totals along an axis from RZZ-ORF/PHF to Northampton Co
VA (8-12" locally 15"). Elsewhere...4-8" to FVX-RIC-SBY...1-4"
NNW of there (though am nervous about that much N and W of the
expected highest axis of SN accums). Have nudged amounts down a
bit over coastal NE NC (2-6" on average) due to mixed pcpn before
SN (late tonight/Sat morning...which may too be heavy at times).
Along w/ the SN (heavy at times)...gusty N winds developing near
the coast. Gusts to 40-45 mph expected invof parts of Hampton
Roads and the lower Ches Bay and combined w/ the significant SN
increase (there could even be enhanced SN banding from the lower
Ches Bay (ex. early Feb 1996)) increase the likelihood for a
period of Blizzard conditions (thus the Blizzard warning
issuance). Elsewhere...headlines remain as they were. Lows tonight
from near 20F NW to the u20s to l30s SE. Highs Sat mainly from 25
to 30F in MD/most of VA...l30s along the immediate coast in SE VA-
NE NC.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Clearing out Saturday night...and mostly sunny Sunday as Arctic
high pressure builds towards the FA. Gusty NNW winds expected into
Sunday. Lows Sat night 10 to 20F. Highs Sun in the m-u20s. The
coldest night of the season thus far is expected Sun night.
Combination of sfc hi pres over the FA and fresh snow cover allow
for lows in the single digits to mid teens.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry weather expected Mon thru Tue, as high pressure will be over
the area then slides out into the Atlc. A cold front will bring a
chc for rain late Tue night into Wed aftn. That front will return
nwrd acrs the region as a warm front Wed night thru Thu, resulting
in mainly a slgt chc for rain. Dry weather for Thu ngt and Fri,
with very mild temps on Fri. Cold temps early, will moderate to
very mild by the end of the period.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Low pressure was beginning to develop off the south Georgia coast
Friday evening. The low will move to the northeast off the Carolina
coast through Saturday and then out to sea late Saturday and
Saturday night.
As of 01z...Light precipitation was developing over the CWA with
snow to the north...mixed pcpn Hampton Roads and rain at ECG.
Significant precipitation will hold off until after Midnight.
Have visibilities lower to IFR and included periods of moderate to
heavy snow lowering visibilities to a half mile or less. Winds
will be gusty from the north toward the coast. At ORF...winds will
gust to between 35 and 40 knots at times and blizzard warning is
in effect Saturday.
After Midnight...expecting all snow at the TAF sites except at ECG
where rain or sleet and possibly some freezing rain will occur
through most of the early morning hours. Total snowfall is forecast
to range from
ECG: 4 to 5 inches
ORF and PHF: 9 to 12 inches
RIC: 3 to 5 inches
SBY: 6 to 8 inches
Expect blowing and drifting snow Saturday especially ORF ECG and PHF.
OUTLOOK: Arctic high pressure will build into the Mid
Atlantic States following the snow event. Below freezing
temperatures are expected through early Tuesday morning. A good bit
of sunshine Sunday and Monday will allow for a little melting. Much
warmer temperatures are then forecast beginning Tuesday. The chance
For rain arrives Wednesday.
&&
.MARINE...
Late this aftn, low pressure was over the central Gulf of Mexico.
This low will move northeast acrs nrn FL tngt, then continue
northeast just off the SE and Mid Atlc coast during Sat while
intensifying a bit. Latest guidance supports keeping gale force
NNW gusts (35-40 KTS) over the coastal waters/Currituck Sound and
srn most part of the Ches Bay starting very late tonight and
continuing into Sat evening/night. Thus, Gale warnings are in
effect for these zns during this time period. Otherwise, SCA
conditions expected over the remainder of the waters fm very late
tonight/Sat morning thru Sun evening, due to the strong N or NW
winds.
Seas over the coastal waters will bld to 6-9 ft, with 4-6 ft
waves over the Ches Bay. The low will move farther away into the
nrn Atlc Sat night, as cold high pressure builds into the region
fm the west thru Sun.
The gusty winds combined with the expected moderate to hvy snowfall
will likely result in near blizzard conditions Sat morning acrs
SE VA and coastal waters. Major concern (i.e confidence factor)
attm is whether any mixed pcpn occurs over these areas which would
result in vsbys above 1/4 mile. In addition, have freezing spray
over open water areas late Sat night thru Sun evening given the
gusty winds and arctic airmass.
High pressure builds over the waters during Mon, then slides out
into the Atlc for Mon night into Wed morning, as a cold front
approaches fm the west.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
MDZ021>025.
NC...Winter Storm Warning until 10 PM EST Saturday for NCZ012>017-
030>032-102.
VA...Winter Weather Advisory from 1 AM Saturday to 1 AM EST Sunday
for VAZ048-061-062-064-069-509>511.
Winter Storm Warning until 10 PM EST Saturday for VAZ060-
065>068-075>090-092-093-096-512>524.
Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
VAZ099.
Blizzard Warning until 10 PM EST Saturday for VAZ095-097-098-
100-525.
MARINE...Gale Warning from 4 AM Saturday to 1 AM EST Sunday for ANZ650-
652-654.
Gale Warning until 1 AM EST Sunday for ANZ656-658.
Small Craft Advisory from 1 AM Saturday to 7 PM EST Sunday for
ANZ635>638.
Gale Warning until 6 PM EST Saturday for ANZ632-634.
Gale Warning until 6 PM EST Saturday for ANZ633.
Small Craft Advisory until 7 PM EST Sunday for ANZ630-631.
&&
SYNOPSIS...ALB/JDM
NEAR TERM...ALB/LKB
SHORT TERM...ALB/JDM
LONG TERM...TMG
AVIATION...LSA
MARINE...TMGHazardous weather outlook, Jan 6, 3:11 PM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EST FRI JAN 6 2017
MDZ021>025-VAZ099-072015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-
311 PM EST FRI JAN 6 2017
...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND AND
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>016-030>032-VAZ060-065>068-075>090-092-093-096-512>524-072015-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
SUFFOLK-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
311 PM EST FRI JAN 6 2017
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-061-062-064-069-509>511-072015-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-POWHATAN-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-
311 PM EST FRI JAN 6 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND NORTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ095-097-100-525-072015-
NORFOLK/PORTSMOUTH-CHESAPEAKE-NORTHAMPTON-HAMPTON/POQUOSON-
311 PM EST FRI JAN 6 2017
...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
BLIZZARD CONDITIONS ARE EXPECTED AT TIMES SATURDAY MORNING DUE TO
THE COMBINATION OF WIND GUSTS TO 40 MPH AND HEAVY SNOW REDUCING
VISIBILITIES TO UNDER A QUARTER MILE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ098-072015-
VIRGINIA BEACH-
311 PM EST FRI JAN 6 2017
...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
BLIZZARD CONDITIONS ARE EXPECTED AT TIMES SATURDAY MORNING DUE TO
THE COMBINATION OF WIND GUSTS IN EXCESS OF 40 MPH AND HEAVY SNOW
REDUCING VISIBILITIES TO UNDER A QUARTER MILE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ017-102-072015-
WESTERN CURRITUCK-EASTERN CURRITUCK-
311 PM EST FRI JAN 6 2017
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
NEAR BLIZZARD CONDITIONS ARE POSSIBLE SATURDAY MORNING DUE TO THE
COMBINATION OF WIND GUSTS IN EXCESS OF 35 MPH AND HEAVY SNOW
REDUCING VISIBILITIES TO UNDER A QUARTER MILE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Brunswick
- When
- January 6, 10:00 PM EST to January 7, 3:00 PM EST
- Where
- Brunswick forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.765, -77.859 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 10 inches across the county. Lawrenceville reported 8.5 inches of snow.
Heavy Snow, Dinwiddie
- When
- January 6, 10:00 PM EST to January 7, 4:00 PM EST
- Where
- Dinwiddie forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.076, -77.632 (the zone’s center; the record gives no point)
Snowfall totals were generally between 7 inches and 11 inches across the county. Dinwiddie reported 11 inches of snow.
Heavy Snow, Greensville
- When
- January 6, 10:00 PM EST to January 7, 4:00 PM EST
- Where
- Greensville forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.681, -77.551 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 10 inches across the county. Purdy (1 N) reported 10 inches of snow. City of Emporia reported 10 inches of snow.
Heavy Snow, Prince George
- When
- January 6, 10:00 PM EST to January 7, 4:00 PM EST
- Where
- Prince George forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.240, -77.304 (the zone’s center; the record gives no point)
Snowfall totals were generally between 8 inches and 12 inches across the county. Richard Bland College (2 SSE) reported 10 inches of snow. New Bohemia (1 NNE) reported 9 inches of snow. City of Hopewell reported 8 inches of snow.
Heavy Snow, Amelia
- When
- January 6, 11:00 PM EST to January 7, 3:00 PM EST
- Where
- Amelia forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
Snowfall totals were generally between 4 inches and 8 inches across the county. Amelia reported 6.5 inches of snow.
Heavy Snow, Cumberland
- When
- January 6, 11:00 PM EST to January 7, 2:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.512, -78.245 (the zone’s center; the record gives no point)
Snowfall totals were generally between 3 inches and 6 inches across the county. Cumberland reported 4 inches of snow.
Heavy Snow, Goochland
- When
- January 6, 11:00 PM EST to January 7, 2:00 PM EST
- Where
- Goochland forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.722, -77.916 (the zone’s center; the record gives no point)
Snowfall totals were generally between 3 inches and 8 inches across the county. Centerville (1 E) reported 7.8 inches of snow. Crozier reported 4.5 inches of snow.
Heavy Snow, Isle of Wight
- When
- January 6, 11:00 PM EST to January 7, 5:00 PM EST
- Where
- Isle of Wight forecast zone
- Reported by
- Law Enforcement
Snowfall totals were generally between 5 inches and 10 inches across the county. Smithfield and Carrollton reported 9 inches of snow.
Heavy Snow, James City
- When
- January 6, 11:00 PM EST to January 7, 5:00 PM EST
- Where
- James City forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.292, -76.740 (the zone’s center; the record gives no point)
Snowfall totals were generally between 8 inches and 12 inches across the county. Toano reported 10 inches of snow. City of Williamsburg reported 12.5 inches of snow.
Heavy Snow, Lunenburg
- When
- January 6, 11:00 PM EST to January 7, 2:00 PM EST
- Where
- Lunenburg forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.946, -78.241 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 10 inches across the county. Kenbridge (2 N) reported 9 inches of snow. Victoria reported 7 inches of snow.
Heavy Snow, Mecklenburg
- When
- January 6, 11:00 PM EST to January 7, 4:00 PM EST
- Where
- Mecklenburg forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -78.363 (the zone’s center; the record gives no point)
Snowfall totals were generally between 7 inches and 11 inches across the county. Baskerville reported 10.6 inches of snow. South Hill reported 9 inches of snow.
Heavy Snow, Nottoway
- When
- January 6, 11:00 PM EST to January 7, 2:00 PM EST
- Where
- Nottoway forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.143, -78.051 (the zone’s center; the record gives no point)
Snowfall totals were generally between 4 inches and 8 inches across the county. Crewe reported 6 inches of snow.
Heavy Snow, Powhatan
- When
- January 6, 11:00 PM EST to January 7, 3:00 PM EST
- Where
- Powhatan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.550, -77.915 (the zone’s center; the record gives no point)
Snowfall totals were generally between 4 inches and 7 inches across the county. Powhatan reported 7 inches of snow.
Heavy Snow, Prince Edward
- When
- January 6, 11:00 PM EST to January 7, 2:00 PM EST
- Where
- Prince Edward forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.224, -78.441 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 9 inches across the county. Farmville reported 7 inches of snow.
Heavy Snow, Southampton
- When
- January 6, 11:00 PM EST to January 7, 5:00 PM EST
- Where
- Southampton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.699, -77.014 (the zone’s center; the record gives no point)
Snowfall totals were generally between 5 inches and 9 inches across the county. City of Franklin reported 8.1 inches of snow. Courtland reported 6.5 inches of snow.
Heavy Snow, Suffolk
- When
- January 6, 11:00 PM EST to January 7, 6:00 PM EST
- Where
- Suffolk forecast zone
- Reported by
- Law Enforcement
Snowfall totals were generally between 4 inches and 8 inches across the county.
Heavy Snow, Surry
- When
- January 6, 11:00 PM EST to January 7, 5:00 PM EST
- Where
- Surry forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.117, -76.888 (the zone’s center; the record gives no point)
Snowfall totals were generally between 7 inches and 10 inches across the county.
Heavy Snow, Sussex
- When
- January 6, 11:00 PM EST to January 7, 5:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.922, -77.262 (the zone’s center; the record gives no point)
Snowfall totals were generally between 7 inches and 12 inches across the county. Waverly reported 12 inches of snow. Wakefield Forecast Office reported 9.7 inches of snow.
Heavy Snow, Charles City
- When
- January 7, 12:00 AM EST to 4:00 PM EST
- Where
- Charles City forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.354, -77.059 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 11 inches across the county.
Heavy Snow, Eastern Chesterfield
- When
- January 7, 12:00 AM EST to 4:00 PM EST
- Where
- Eastern Chesterfield forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.244, -77.410 (the zone’s center; the record gives no point)
Snowfall totals were generally between 7 inches and 10 inches across the county. City of Colonial Heights reported 9.5 inches of snow. Colonial Heights (3 N) reported 9 inches of snow. Bon Air (1 NNE) reported 8.5 inches of snow.
Heavy Snow, Western Chesterfield
- When
- January 7, 12:00 AM EST to 4:00 PM EST
- Where
- Western Chesterfield forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.379, -77.587 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 10 inches across the county. Midlothian reported between 8 and 9 inches of snow.
Heavy Snow, Eastern Henrico
- When
- January 7, 12:00 AM EST to 4:00 PM EST
- Where
- Eastern Henrico forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.458, -77.296 (the zone’s center; the record gives no point)
Snowfall totals were generally between 5 inches and 7 inches across the county. Richmond International Airport (RIC) reported 7.1 inches of snow. Varina (1 N) reported 6 inches of snow.
Heavy Snow, Western Henrico
- When
- January 7, 12:00 AM EST to 4:00 PM EST
- Where
- Western Henrico forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.506, -77.378 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 9 inches across the county. Glen Allen reported 8 inches of snow. Downtown Richmond (2 NNE) reported 8 inches of snow. Short Pump (3 NNW) reported 7.2 inches of snow.
Heavy Snow, New Kent
- When
- January 7, 12:00 AM EST to 4:00 PM EST
- Where
- New Kent forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.505, -76.997 (the zone’s center; the record gives no point)
Snowfall totals were generally between 5 inches and 9 inches across the county.
Heavy Snow, Eastern Essex
- When
- January 7, 1:00 AM EST to 4:00 PM EST
- Where
- Eastern Essex forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.939, -76.941 (the zone’s center; the record gives no point)
Snowfall totals were generally between 4 inches and 7 inches across the county.
Heavy Snow, Western Essex
- When
- January 7, 1:00 AM EST to 4:00 PM EST
- Where
- Western Essex forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.939, -76.941 (the zone’s center; the record gives no point)
Snowfall totals were generally between 3 inches and 6 inches across the county.
Heavy Snow, Eastern Hanover
- When
- January 7, 1:00 AM EST to 4:00 PM EST
- Where
- Eastern Hanover forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.760, -77.491 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 9 inches across the county. Atlee (1 SE) reported 9 inches of snow.
Heavy Snow, Western Hanover
- When
- January 7, 1:00 AM EST to 4:00 PM EST
- Where
- Western Hanover forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.760, -77.491 (the zone’s center; the record gives no point)
Snowfall totals were generally between 5 inches and 8 inches across the county. Ashland reported 7 inches of snow.
Heavy Snow, Eastern King and Queen
- When
- January 7, 1:00 AM EST to 4:00 PM EST
- Where
- Eastern King and Queen forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.719, -76.895 (the zone’s center; the record gives no point)
Snowfall totals were generally between 6 inches and 9 inches across the county. King and Queen Courthouse reported 8.5 inches of snow.
Heavy Snow, Western King and Queen
- When
- January 7, 1:00 AM EST to 4:00 PM EST
- Where
- Western King and Queen forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.719, -76.895 (the zone’s center; the record gives no point)
Snowfall totals were generally between 3 inches and 7 inches across the county.
Heavy Snow, Eastern King William
- When
- January 7, 1:00 AM EST to 4:00 PM EST
- Where
- Eastern King William forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.707, -77.088 (the zone’s center; the record gives no point)
Snowfall totals were generally between 5 inches and 9 inches across the county. King William Courthouse reported 7 inches of snow.
Heavy Snow, Western King William
- When
- January 7, 1:00 AM EST to 4:00 PM EST
- Where
- Western King William forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.707, -77.088 (the zone’s center; the record gives no point)
Snowfall totals were generally between 4 inches and 7 inches across the county.
Heavy Snow, Caroline
- When
- January 7, 2:00 AM EST to 3:00 PM EST
- Where
- Caroline forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.027, -77.347 (the zone’s center; the record gives no point)
Snowfall totals were generally between 3 inches and 6 inches across the county. Bowling Green reported 3.5 inches of snow.
Heavy Snow, Richmond
- When
- January 7, 2:00 AM EST to 4:00 PM EST
- Where
- Richmond forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.937, -76.730 (the zone’s center; the record gives no point)
Snowfall totals were generally between 4 inches and 10 inches across the county. Warsaw reported 9 inches of snow.
Heavy Snow, Westmoreland
- When
- January 7, 2:00 AM EST to 4:00 PM EST
- Where
- Westmoreland forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.113, -76.800 (the zone’s center; the record gives no point)
Snowfall totals were generally between 3 inches and 8 inches across the county. Montross reported 4 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Debris Flows in California, January 6 to 12, 20171 death · $14 million · EF0 · 68 events
- Heavy Snow and High Wind in California, January 6 to 11, 2017$37 million · 63 kt wind · 20 events
- Winter Storm and Extreme Cold in North Carolina, January 6 to 9, 20171 death · 10 events
- Sleet and Winter Weather in Mississippi, January 6, 2017$2.1 million · 27 events
- Sleet in Louisiana, January 6, 2017$300,000 · 5 events
- Winter Weather in Arkansas, January 6, 201744 events
- Winter Storm and Winter Weather in Georgia, January 6 to 7, 201736 events
- Heavy Snow in Tennessee, January 6 to 7, 201736 events
- Winter Storm and Winter Weather in North Carolina, January 6 to 7, 201731 events
- High Wind in Alaska, January 6 to 9, 2017$40,000 · 87 kt wind · 2 events
- Winter Weather in Tennessee, January 6, 201727 events
- Winter Weather and Astronomical Low Tide in Tennessee, January 6, 201720 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676103, 676115, 676204, 676260, 676089, 676113, 676195, 676208, 676214, 676217, 676221, 676235, 676245, 676254, 676262, 676263, 676264, 676265, 676111, 676117, 676118, 676138, 676145, 676227, 676122, 676124, 676125, 676130, 676153, 676155, 676164, 676170, 676110, 676261, 676266.